Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published July 17, 2019

res360

What are some of the features of idiosyncratic drug-induced liver injury?

The diagnosis of drug-induced liver injury is particularly challenging, since it is based largely on exclusion of other causes. Drug-induced liver injury is the most frequent cause of acute liver failure in most Western countries, accounting for more than half of cases. Read the latest Review Article here.

Clinical Pearls

Q: Do new drugs account for most of the top 10 causes of drug-induced liver injury?

A: A striking finding is that 9 of the top 10 causes of drug-induced liver injury are antimicrobial agents, largely antibiotics. In addition, most of the drugs have been in widespread use for decades. The reasons that more recently approved drugs are less likely to be implicated in liver injury are not clear but may reflect improvements in drug design, preclinical screening for toxic effects, and a focus on agents with better safety profiles.

Q: Are the roles of herbal and dietary supplements in causing acute liver injury decreasing?

A: The role of herbal and dietary supplements in causing acute liver injury is a growing and perplexing problem. In studies from the United States, the proportions of cases of liver injury caused by herbal or dietary supplements increased from 7 to 9% in 2004–2007 to 19 to 20% in 2010–2014. This change probably reflects the increasing use of herbal products and dietary supplements, as well as the lack of rigorous regulatory oversight in the preparation and marketing of these products.

Morning Report Questions

Q: Describe some of the features of direct drug-induced liver injury.

A: Direct hepatotoxicity is caused by agents that are intrinsically toxic to the liver. The injury is common, predictable, dose-dependent, and reproducible in animal models. The latency period is typically short, usually with an onset within 1 to 5 days after high therapeutic or supratherapeutic doses, as in the case of an intentional or accidental overdose. Serum enzyme elevations without jaundice constitute the most common pattern of direct drug-induced liver injury, with elevations of alanine aminotransferase or alkaline phosphatase levels but without hyperbilirubinemia and with minimal or no symptoms. The elevations resolve when the drug is stopped or the dose is lowered but can also resolve spontaneously, a phenomenon referred to as adaptation. Acute hepatic necrosis is the most common form of clinically apparent direct hepatotoxicity. The injury occurs abruptly, soon after the medication has been started, often after exposure to a single high dose or a dose increase. Serum alanine aminotransferase levels rise to high values, whereas alkaline phosphatase levels are minimally elevated. In severe cases, signs of hepatic failure such as coagulopathy, hyperammonemia, or coma arise within days. Acute hepatic necrosis can be fatal, but if it is not, recovery is rapid, and serum enzyme levels fall almost as rapidly as they rose.

Q: What are some of the features of idiosyncratic drug-induced liver injury?

A: Idiosyncratic hepatotoxicity is caused by agents that have little or no intrinsic toxicity and that cause liver injury only in rare cases, typically after 1 in 2000 to 1 in 100,000 patient-exposures. The injury is unpredictable, not dose-dependent, and not reproducible in animal models. Acute hepatocellular hepatitis is the most common manifestation of idiosyncratic liver injury. The latency period generally ranges from 5 to 90 days. The symptoms and course resemble those of acute viral hepatitis, with prominent alanine aminotransferase elevations (increased by a factor of 5 to 50), whereas alkaline phosphatase levels are only modestly increased. Liver histologic studies show changes suggestive of acute viral hepatitis, the major disorder in the differential diagnosis, but eosinophils may be prominent.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+